Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 22, 2024, 1:54 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2024, 1:54 PM MDT (19:54 UTC)
- Expired
- Apr 22, 2024, 7:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:02 PM MDT | NON-TSTM WND GST 67 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Apr 22, 3:16 PM MDT | NON-TSTM WND GST 60 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS75 KCYS 221954 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 154 PM MDT Mon Apr 22 2024 WYZ110-230100- /O.NEW.KCYS.HW.W.0020.240422T1954Z-240423T0100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 154 PM MDT Mon Apr 22 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with occasional gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Trudel
1 follow-up statement
001 WWUS75 KCYS 230041 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 641 PM MDT Mon Apr 22 2024 WYZ110-230145- /O.EXP.KCYS.HW.W.0020.000000T0000Z-240423T0100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 641 PM MDT Mon Apr 22 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... Winds have decreased across the area and have dropped below high wind warning criteria, allowing for the warning to expire on time. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:30 AM MDT, 2 hours 24 minutes earlier. Its key messages:
- Elevated to high winds possible for areas west of the Laramie Range Monday afternoon. Low relative humidities will also lead to fire weather conditions in certain areas.
- Relatively mild temperatures are expected for Wednesday and Thursday along with a chance of late day showers and thunderstorms.
- Cooler and unsettled weather is likely for Friday and the weekend.
Area forecast discussion, Apr 22, 11:30 AM MDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1130 AM MDT Mon Apr 22 2024 .KEY MESSAGES... - Elevated to high winds possible for areas west of the Laramie Range Monday afternoon. Low relative humidities will also lead to fire weather conditions in certain areas. - Relatively mild temperatures are expected for Wednesday and Thursday along with a chance of late day showers and thunderstorms. - Cooler and unsettled weather is likely for Friday and the weekend. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 430 AM MDT Mon Apr 22 2024 An approaching cold front with jet energy aloft will lead to a windy day for areas west of the Laramie Range. Current observations show gusts between 30 and 40 MPH, but this will steadily increase through the morning hours, with the strongest winds expected this afternoon. Low-level MSLP and height gradients remain unremarkable with the progressive nature of this front. Even the GFS has backed off on 700 mb wind speeds from previous runs, only maxing out at about 45 kts. NBM continues to show strong winds gusts this afternoon at 45 to 50 MPH. The NBM also shows a roughly 70 percent chance around the Arlington/Elk Mountain area for 48 kt wind gusts. This is likely due to the potential for mountain wave activity as indicated by the omega field. Although the NBM might suggest high winds, in-house guidance for high winds only gives the usual wind prones a 20 percent chance of high winds. Given that this event is outside of the typical high wind season, it will likely be difficult to see widespread and frequent gusts over 58 MPH. However, it will still be very windy for areas out west with gusts of 40 to 55 MPH. Cannot rule out an occasional gust to 60 MPH, especially between Laramie and Rawlins along Interstate 80. With the approaching cold front from the north, the northern zones of the CWA will be a few degrees colder than Sunday. The southern portion of the CWA will be warmer as the FROPA doesn't occur until late Monday night/early Tuesday morning. Warmest temperatures will generally be along the Interstate 80 corridor. With the mild and windy conditions out west, fire weather conditions are also expected. Relative humidities will likely drop below 15 percent for areas out west. However, increased cloud cover from both mountain wave activity and the cold front may limit relative humidities from dropping below critical threshold. With the front through the CWA by Tuesday morning, expect a cooler but seasonable day across area. Highs will be in the 50s to low 60s. Increasing clouds are expected throughout the day with a weak disturbance approaching from the west. This will increase low-level moisture and may lead to some scattered showers and a few rumbles of thunder Tuesday evening into Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 300 AM MDT Mon Apr 22 2024 CWA on the east side of a broad flat ridge located over western Wyoming Wednesday. Southerly low level winds east of the Laramie Range Wednesday morning transporting low level moisture into the Panhandle and eastern high plains. Ridge amplifies Wednesday afternoon...forcing the low level moisture eastward into central Nebraska through the afternoon. ECMWF and GFS showing some low QPF over the Laramie Range and west Wednesday afternoon...so can not rule out some scattered showers and isolated thunderstorms Wednesday. Overall...a pretty nice day with afternoon highs in the mid 70s across the Panhandle and upper 60s to low 70s in southeast Wyoming. Upper ridge axis shifts east Wednesday night into Thursday with the approach of next in series of upper shortwaves from the desert southwest. This system expected to bring increasing chances for showers and storms Thursday afternoon. This vort max shifts east Friday morning...but on it's heels is another vort max moving in from the west and southwest Friday afternoon. This system looks a bit more organized with a surface cold front and upper level jet support. Front looks to stall out near the Colorado/Wyoming state line Friday evening. Good chances for showers and storms (70-80 percent) coverage. Still a pretty warm system...with 700mb temperatures of +2C...so snow levels looking to be pretty high (8500 to 8800 feet). Right now...snow does not look to be an issue...but if system comes in colder...we may be dealing with heavy snow at some locations. Colder air arrives Sunday as a vertically stacked low tracks across southeast and east central Colorado. This may be the system that brings heavy snow to our CWA as 700mb temperatures fall to -4C to -6C. Stay tuned to later updates in the forecast. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1125 AM MDT Mon Apr 22 2024 Strong northwest flow aloft will continue as a cold front moves across the terminals, along with surface high pressure building across the area tonight. Scattered to broken clouds near 15000 feet will occur. Winds will gust up to 40 knots at Rawlins and Laramie until 02Z, and up to 25 knots at Cheyenne, Alliance and Sidney until 01Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 7 PM MDT this evening for WYZ428. NE...None. && SHORT TERM...SF LONG TERM...GCC AVIATION...RUBIN
Hazardous weather outlook, Apr 22, 2:24 AM MDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 224 AM MDT Mon Apr 22 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-230830- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 224 AM MDT Mon Apr 22 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY Strong, gusty winds expected for areas west of the Laramie Range. Wind gusts over 50 MPH possible. Cannot rule out an occasional gust to 60 MPH in the wind prone areas. A Red Flag Warning is in effect for the Laramie Valley for low relative humidities and strong winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY Unsettled weather expected through the week with multiple chances for precipitation. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 22, 1:18 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Cheyenne WY 118 PM MDT Mon Apr 22 2024 WYZ110-116-230100- North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 118 PM MDT Mon Apr 22 2024 ...LOCALLY STRONG GUSTY WINDS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST WYOMING... * WHAT...West winds of 25 to 35 MPH with occasional gusts up to 55 MPH. * WHERE...Mainly the wind prone locations of southeast Wyoming, including the Arlington area and the Interstate 80 Summit. * WHEN...Monday afternoon. * IMPACTS...If traveling, please be aware of localized and brief strong wind gusts along Interstate 80 between Elk Mountain and Cheyenne. Extra caution may be needed if traveling light-weight high profile vehicles, including campers. TT
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:49 AM MDT | Red Flag Warning | CYS | Albany | 17 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.